Three Days in the Hospital – Not Exactly a Vacation

At the Hospital - View from the Bed

These are some (blurry) pics from where I spent the last three days of my life, on the cardiac floor of Bayshore Community Hospital in Holmdel, New Jersey. Over the history of my life, I’ve spent a good deal of time at doctors offices and healthcare facilities, but mainly as a result of my active lifestyle and my years spent playing various sports: broken arms, broken fingers, bad knees, pulled rotator cuff, hyperextended elbow, dislocated finger, etc. I’ve never really spent time in the hospital for a true emergency, however, which, unfortunately, changed earlier this week.

I woke up on Monday morning with a noticeably “different” heart rate. It seemed like it was fast, but it also seemed somewhat “exaggerated” and inconsistent. Oddly enough, I could not assess a good pulse, which was alarming. I had been taking some medicine under my doctors advice to address some ongoing chest and sinus congestion that I had, and knew that increased heart rates and possible palpatations were side effects, so I called the doctors and saw him first thing in the morning. After listening to my heart, he quickly advised that I go to the emergency room ASAP, as he was quite concerned about what he was hearing. After being admitted to the emergency room, it was quite clear that my resting heart rate was extremely high – up to 160 beats per minute. My resting heart rate is usually around 70 bmp, and I typically peak at 155 bpm after running 3 miles on the treadmill. In addition, my heart rhythm was extremely inconsistent, which caused a good deal of worries.

The doctors believe that my heart was reacting to the medication, which caused a severe increased heart rate, as well as a cardiac arrhythmia (irregular heart beat) known as atrial fibrillation, (“a-fib”, for short) which, if not addressed, could lead to serious blood clots, heart attack and stroke. Some people have persistent a-fib and require surgery to correct it. Other people have it only temporarily, when caused by some sort of external factor, such as medication, as in my case. The doctors hoped that this was only temporary and that I would “convert” to regular “sinus” rhythm after being given a dose of Cardizem (a calcium channel blocker used in the treatment of high blood pressure, angina and rapid heartbeats). I was given Cardizem for about 18 hours. In addition, I was given 50 hours worth of Heparin to thin my blood and reduce my chance of blood clots. The results were positive, as the a-fib rhythm converted to normal sinus rhythm after about 15 hours. For the next day and a half, I was given a small dose of blood pressure reduction medication, but no other cardiac medications.

For the final 30 hours, my heart rate, blood pressure and rhythm were normal without the assistance of any cardiac medications. I was given two echo cardiograms, five electro cardiograms and a number of blood tests (I was stuck 15 times in 3 days!). The final results of each of these tests were very positive.

This is particularly worrisome for someone like me, who exercises regularly, snowboards 30-40 days a year, limits my overall fat intake, has low cholesterol and low blood pressure. And, of course, I was the youngest person on the Cardiac floor of the hospital by about 30 years. The cardiologist is convinced that my medication is root cause for this and that I am “100% healthy”, but I will continue medical follow-ups just to be sure.

For now, I’m taking it easy at home, waiting for 50 hours worth of blood-thinners to wear off…can you say “light-headed”? 😉

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s